A Life Threatening Medical Emergency (from Medscape)
An acute adrenal crisis can manifest with vomiting, abdominal pain, and hypovolemic shock.
Adrenal crisis occurs when:
- The adrenal gland is damaged due to, for example, autoimmune destruction of the gland, other adrenal gland disease, surgery, or adrenal infarction or hemorrhage.
- The pituitary gland is injured and cannot release ACTH
- Adrenal insufficiency is not properly treated
Risk factors for adrenal crisis include:
- Infection and other physical stress
- Injury to the adrenal or pituitary gland
- Stopping treatment too suddenly with glucocorticoid medicines such as prednisone or hydrocortisone
Symptoms and signs of adrenal crisis can include any of the following:
- Abdominal pain or flank pain
- Confusion, loss of consciousness, or coma
- Dizziness or light-headedness
- Fatigue, severe weakness
- High fever
- Loss of appetite
- Low blood pressure
- Nausea, vomiting
- Rapid heart rate
- Rapid respiratory rate
- Slow, sluggish movement
- Unusual and excessive sweating on face or palms
In adrenal crisis, a person needs an immediate injection of hydrocortisone through a vein (intravenous) or muscle (intramuscular). You may receive intravenous fluids if you have low blood pressure.
You will need to go to the hospital for treatment and monitoring. If infection or another medical problem caused the crisis, you may need additional treatment.
Shock may occur if treatment is not provided early, and it can be life threatening.
When to Contact a Medical Professional
Go to A&E of your nearest hospital, or call 111 for an ambulance if you develop symptoms of acute adrenal crisis.
Call your GP or Call Healthline on 0800 611 116 if you have Adrenal Insufficiency and are unable to take your glucocorticoid medicine for any reason.
Talk to your GP or surgeon if you have Adrenal Insufficiency and you are ill or having surgery.
If you have Adrenal Insufficiency, learn to recognize the signs of potential stress that may cause an acute adrenal crisis. Be prepared to give yourself an emergency shot of glucocorticoid or to increase your dosage of oral glucocorticoid medicine in times of stress. Parents should learn to do this for their children who have adrenal insufficiency.
Always carry medical ID (card, bracelet, or necklace) that says you have adrenal insufficiency. The ID should also say the type of medicine and dosage you need in case of an emergency.
Never miss taking your medicines.